Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Medication question for granddaughter with ADHD

My granddaughter (6yrs old)  is now taking 2 mg of Guanfacine HCL ER 24hr. It has helped with her outbursts and she is much more focused. The issue is, she is waking up in the middle of the night, hungry and unable to go back to sleep. We were giving it to her in the am as prescribed.  She was having problems staying awake at school. We have switched to the pm before bed thinking it would help her sleep and be more alert at school.  Will this help or is this just an issue with this medication, or the ADHD itself?
2 Responses
189897 tn?1441126518
COMMUNITY LEADER
    The length of duration of Guanfacine is such that I am not sure that it will help her at school if she is taking it at night.  Also it is usually not supposed to affect the appetite.  So something is going on here that is kind of unusual.  Like most things dealing with these meds, it will take some trial and error.
   One thought is that if she does have ADHD, it is typical to have problems sleeping at night, and this will really affect you during the day.  See this link - http://connect.additudemag.com/groups/topic/Sleeping/ Many parents will use Melatonin to help with this.  Besides all the natural sleep methods noted here - http://www.additudemag.com/adhd/article/7547.html   and     http://www.additudemag.com/slideshow/22/slide-3.html
    The hunger issue is puzzleing.  Kids on stimulant medications will have hunger issues as it affects their appitite until it wears off and then they can be very hungry.  But your med is not suspossed to have this effect.  I guess the answer is to make sure she has plenty to eat and a good snack at bedtime.
   But above all, do talk to your doctor.   I don't think that taking the med at night will help at school.  You might try cutting back the dose to 1mg in the AM and see what happens.   And some kids will do a stimulant med in the morning and the Guafacine at night with good results.   Anyway, do talk with your doctor as I don't think what you are doing will help during the day.  But I am certainly very curious to see what you find out.  Please post back and let me know how things are going.  Best wishes.
189897 tn?1441126518
COMMUNITY LEADER
   Interesting link here on Guanfacine that you might find helpful - http://www.additudemag.com/q&a/ask_the_add_medical_expert/6968.html
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?